|Stopped Meds, Now I'm always going
Dec 1, 2002
I have been HIV positive for nearly 5 years. My viral load is <40 and my CD4 count is 1345 (my average CD4 has always been at or above the 1000 mark). I was on a conbination therapy of 3TC, Zerit, and Ziagen and recently agreed with my doctor to stop my meds. I have had diarrhea for approximately 9 days now (the same amount of time I've been off of my meds) and I've lost 12 pounds in that time. I have no other health problems and I've had no other HIV associated illness since being diagnosed. My diet hasn't changed, I have no strict requirements, and I can eat anything. What could be causing the diarrhea?
| Response from Dr. Boyle
Some patients have a form of acute retroviral syndrome when they stop antiretrovirals and experience virologic rebound. That is a possible, but unlikely, explanation for your symptoms since they occurred to quickly after the medications were stopped (significant viral rebound usually takes >1 week). Other explanations may be a gastroenteritis (that can occur to anyone), irritable bowel syndrome, anxiety, liver/pancreatic disease and the list goes on and on. Most of these are unlikely given your lack of other symptoms and since you give very limited information it is tough to tell you with any certainty what is going on. The bottom line is that you should call your doctor and be evaluated, including having a physical exam and laboratories/stool studies. Your doctor may also be able to give you something to help with the diarrhea and weight loss that you are experiencing.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Probability Of Getting HIV From Sex With A Prostitute
- Cold Feet After Handjob Worried I Have HIV
- Diarrhea After Unprotected Vaginal Sex Worried I Have HIV
- Fatigue After Breast Sucking Worried I Have HIV
- Pain In Urethra After Anal Sex Without Condom Does It Mean I Have HIV
- Swollen Lymph Nodes After Sex With Hooker Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.